Effect of increments in the concentration of dopamine in the central nervous system on audiogenic seizures in DBA/2J mice.

Abstract

The effect on audiogenic seizures of drug-induced increments in biogenic amines in the brain was determined in DBA/2J mice. One group of mice was treated with L-dihydroxyphenylalanine (L-DOPA) which caused a large rise in levels of norepinephrine and dopamine in the central nervous system, but did not significantly alter the concentration of 5-hydroxytryptamine. This group of animals exhibited a dramatic reduction in the incidence of tonic extensor seizures. A second group of animals that had been pretreated with diethyldithiocarbamate, a dopamine-beta-hydroxylase inhibitor, was also given L-DOPA. In this group of mice, there was a highly significant rise in the concentration of dopamine in brain but no statistically-significant changes in levels of either norepinephrine or 5-hydroxytryptamine. These animals also had a dramatic decrease in the incidence of tonic extensor seizures. A third group of animals that received only diethyldithiocarbamate did not exhibit any statistically-significant changes in the incidence of seizure or in levels of biogenic amines. The drug-induced reduction in the incidence of seizure in the first two groups correlated with a large increase in levels of dopamine in brain. This reduction in seizures did not correlate with changes in levels of norepinephrine or 5-hydroxytryptamine in brain.

Cite this paper

@article{Dailey1984EffectOI, title={Effect of increments in the concentration of dopamine in the central nervous system on audiogenic seizures in DBA/2J mice.}, author={John W. Dailey and Phillip C. Jobe}, journal={Neuropharmacology}, year={1984}, volume={23 9}, pages={1019-24} }